Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 25, 2002, 10:51 PM EDT for Columbiana County, Ohio. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 2002, 10:51 PM EDT (02:51 UTC)
- Expired
- May 25, 2002, 11:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 11:00 PM EDT | Hail 0.75 | Salem, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 260251 SVRPBZ OHC029-260345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1050 PM EDT SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIANA COUNTY IN OHIO * UNTIL 1145 PM EDT * AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF SALEM...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SALEM AT 1055 PM... NEAR LEETONIA AT 1100 PM... NEAR COLUMBIANA AT 1105 PM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:46 PM EDT, 8 hours 5 minutes earlier.
Area forecast discussion, May 25, 2:46 PM EDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 246 PM EDT SAT MAY 25 2002 PLENTY OF CLOUDS THRU EARLY AFTN BUT WAA CONTS TO SPILL INTO SRN SXNS CWA AS WARM FRONT NOW MOVES NEWD. SFC LOW ATTM OVER SE LWR LK MICH WITH STRONG CONVECTION PRECEDING IT IN WRN INDIANA/SERN ILL...WHICH WILL AFFECT REGION TNGT...ARRIVING AFT 00Z/26. HAVE CONTD WITH STRONG GUSTY WINDS/HAIL WORDING THOUGH SYSTEM WILL HAVE LOST DIURNAL HEATING ELEMENT. GUID SHOWS MOST DYNAMICS PULLED NWD INTO SERN CANADA OVNGT THOUGH. AVN MDL FASTEST WITH ETA SLOWEST OF 3 MDLS PUSHING COLD FRONT THRU BTWN 06-12Z/26 IN ORDER. WILL COMPROMISE AND EXPECT FRONT TO REACH M/D LINE BY 12Z/26. FRONT WILL MOVE SWD AND STALL. WILL MAINTAIN CHC POPS SRN SXNS SUN MRNG. WILL BE OPTIMISTIC FOR SUN ON MEMORIAL DAY. THRU MID WEEK IN BTWN SYSTEMS...BUT WILL CONT WITH CHC PRECIP FOR THRS/FRI. PIT 56 73 50 78 / 70 30 10 10 HLG 56 72 50 78 / 70 30 10 10 MGW 59 75 51 80 / 70 30 10 10 ZZV 59 75 50 80 / 70 30 10 10 PHD 55 73 49 78 / 70 30 10 10 FKL 53 70 47 76 / 70 20 10 10 DUJ 52 69 46 75 / 70 20 10 10 LBE 57 74 51 79 / 70 30 10 10 BTP 54 71 48 76 / 70 20 10 10 IDI 55 72 48 77 / 70 30 10 10 ODM 58 72 47 77 / 70 40 20 10 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:36 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 54 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.